Hail, Pierce
- When
- August 3, 3:01 PM CST to 3:04 PM CST
- Where
- Pierce County, 8.45 mi NNW of Balta
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.280, -100.110
A deep low pressure system developed over eastern Montana and lifted northeast. As it did, a cold front pushed into western North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A deep low pressure system developed over eastern Montana and lifted northeast. As it did, a cold front pushed into western North Dakota. Ahead of the front, impressive instability developed over the central part of the state as moisture surged into the area. Thunderstorms rapidly developed over north central North Dakota as the front pushed into the area. The strongest storms were over Rolette County. One storm produced a large tornado near Agate, that damaged a farmstead before crossing into Towner County, causing additional damage. The largest hail was also reported in Rolette County, where three inch diameter hail fell near Dunseith. A line of storms then developed southward along the front in the late evening, with an 81 mph wind gust in Dickey County near Ellendale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 3, 2:20 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 320 PM CDT WED AUG 3 2016 .SHORT TERM...(This evening through Thursday) Issued at 244 PM CDT Wed Aug 3 2016 Current surface analysis places low near the intersection of the North Dakota, Montana, and Saskatchewan borders. Cold front now loops down over western North Dakota to the east of a Tioga to Dickinson line while warm front lifts north into southern Saskatchewan/Manitoba. Moisture continues to surge into the area in the wake of the warm front, with a broad swath of 70 degree or higher dewpoints over central and eastern North Dakota. Upper level analysis places upper low sliding along the international border, now located near the Alberta and Saskatchewan border. Variety of waves continue to lift ahead of the low. For late this afternoon into this evening...focal point for robust convection to start will be along and ahead of the aforementioned cold front. Latest high resolution models expect development to start around the 22-23Z timeframe. As has been previously advertised, ahead of the front in the area of high moisture a broad area of unbridled cape values of 3500 j/kg or greater have developed. Deep layer shear will also be on the increase with the gradual advancement of upper low. A potpourri of severe weather will be possible with the greatest threat being large hail given the very strong instability. A tornado or two cannot be ruled out...particularly early in the event when storms are expected to be more isolated. As time goes on, upscale growth is expected as the front pushes eastward forming a line and increasing the damaging wind threat. Storms are expected to be east of the area by late tonight. On Thursday...Surface low pushes from southeastern Manitoba into southern Ontario as cold front slides its way through the midwest. Breezy conditions expected with tightening pressure gradient in the wake of the low, along with cooler conditions. A few showers possible over northern locations in cyclonic flow as the upper low passes to the north and off to the northeast. Quiet weather expected to end the week as weak upper level ridging develops over the area. Temperatures will gradually warm towards average. .LONG TERM...(Sunday through Wednesday) Issued at 244 PM CDT Wed Aug 3 2016 Concern for the long term period is a similar pattern setting up Sunday through Tuesday, as what we are currently seeing in the short term period. That is to say that another closed upper low drops into the far Pacific northwest Sunday. This induces broad ridging into the northern plains with southwest flow aloft once again developing. A lead shortwave trough is expected to push through Sunday night through Monday night producing a good chance for showers and thunderstorms. The ECMWF shows the main upper low will follow, with a path similar to todays short term upper low, which moves into southeast Alberta by 06z Wednesday. Pattern recognition in this scenario suggests we could be looking for another round of severe weather Tuesday night through Wednesday of next week. The GFS is similar to the ECMWF through Tuesday, but then stalls the upper low Wednesday across north central Montana before dropping south into southeast Idaho Thursday. Bottom line is an unsettled pattern with chances for thunderstorms, possibly severe, Monday through Wednesday. Highs will be in the 80s with lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1223 PM CDT Wed Aug 3 2016 Thunderstorms are expected to develop late this afternoon along a north to south orientated line passing through KBIS. Some of these storms may become severe with large hail and damaging wind gusts. The storms will progress east this evening and increase in coverage...affecting the KJMS terminal. Storms should push to the east of the area by late tonight. Localized MVFR cigs will be possible on Thursday, though most areas will remain VFR. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...JJS LONG TERM...KS AVIATION...JJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 356 PM CDT WED AUG 3 2016 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-042100- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 356 PM CDT WED AUG 3 2016 /256 PM MDT WED AUG 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON NEAR A LINE FROM BOTTINEAU SOUTHWARD TO NEAR THE BISMARCK AND FORT YATES AREAS. THE THUNDERSTORMS WILL THEN MOVE EASTWARD AND ARE LIKELY TO BECOME NUMEROUS THIS EVENING ACROSS THE JAMES RIVER VALLEY. SOME THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. PRIMARY THREATS INCLUDE VERY LARGE HAIL POSSIBLY IN EXCESS OF TWO INCHES IN DIAMETER...DAMAGING WINDS...AND SOME TORNADOES. LOCALLYHEAVY RAIN ALSO POSSIBLE IN SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT OVER CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY. NDZ001-002-009-010-017-018-031>033-040-041-043-044-042100- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 356 PM CDT WED AUG 3 2016 /256 PM MDT WED AUG 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS POSSIBLE OVER PARTS OF THE AREA TODAY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Minot AFB radar (KMBX), 57 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
11 hail, 2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Large hail occurred in the city of Rugby, with the largest hail falling near the intersection of US Highway 2 and ND Highway 3 on the south end of town. Damage occurred to structures and automobiles, and south of town to crops.
A long tracked tornado developed about six miles south of Mylo, Rolette County, North Dakota, and traveled northeast before crossing into Towner County just northeast of Agate, along highway 66. The tornado did significant damage to two farmsteads in Rolette County, destroying pole barns and grain bins and damaging equipment. Crops were flattened along the tornado path. The tornado was highly publicized as national media showed a live feed from a storm chaser. This was a long tracked tornado of around 20 miles, about eight miles in Rolette County and 12 in Towner County. There were no injuries and no deaths with the tornado in either county. Based on the damage done its maximum rating was EF2 in Rolette and EF2 in Towner. From that, wind speeds were estimated to have been around 120 mph. See the tornado entry from Towner County, National Weather Service Grand Forks forecast area, for more details from Towner County.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653089, 653091, 653094, 653095, 653097, 653099, 653101, 654154, 654158, 654159, 656968, 656969, 656970, 656971, 656972.